Alert archive / Michigan / Small Craft Advisories in 2014
Small Craft Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Jan 4, 2014, 10:58 AM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2014, 10:58 AM EST (15:58 UTC)
- Expired
- Jan 4, 2014, 4:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
420 WHUS73 KGRR 041558 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1058 AM EST SAT JAN 4 2014 LMZ844>849-042100- /O.CAN.KGRR.GL.W.0001.000000T0000Z-140104T1800Z/ /O.NEW.KGRR.SC.Y.0002.140104T1558Z-140104T2100Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1058 AM EST SAT JAN 4 2014 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...SOUTHWEST TO 30 KNOTS DECREASING TO 15 TO 25 KNOTS AND BECOMING WESTERLY THIS EVENING. * WAVES...6 TO 9 FEET EARLY THIS AFTERNOON SUBSIDING TO 3 TO 5 FEET BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WDM
1 follow-up statement
471 WHUS73 KGRR 042003 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 303 PM EST SAT JAN 4 2014 LMZ844>849-050415- /O.CON.KGRR.SC.Y.0002.000000T0000Z-140104T2100Z/ /O.NEW.KGRR.GL.W.0002.140106T0000Z-140107T1000Z/ /O.NEW.KGRR.UP.W.0001.140106T0000Z-140107T1000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 303 PM EST SAT JAN 4 2014 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 7 PM SUNDAY TO 5 AM EST TUESDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 7 PM SUNDAY TO 5 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT FROM 7 PM SUNDAY TO 5 AM EST TUESDAY. A GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE WARNING IS IN EFFECT FROM 7 PM SUNDAY TO 5 AM EST TUESDAY. * WINDS...SOUTHWEST TO 30 KNOTS DECREASING TO 15 TO 25 KNOTS AND BECOMING WESTERLY THIS EVENING. NORTHWEST GALES TO 35 KNOTS SUNDAY NIGHT THROUGH MONDAY NIGHT. * WAVES...6 TO 9 FEET EARLY THIS AFTERNOON SUBSIDING TO 3 TO 5 FEET BY THIS EVENING. WAVES INCREASING TO 6 TO 10 FEET SUNDAY NIGHT THROUGH MONDAY NIGHT. * FREEZING SPRAY...HEAVY FREEZING SPRAY SUNDAY NIGHT THROUGH MONDAY NIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE WARING AREA. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ WDM
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 10:53 AM EST, 5 minutes earlier.
Area forecast discussion, Jan 4, 10:53 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 AM EST SAT JAN 4 2014
LATEST UPDATE...
UPDATE/MARINE
.SYNOPSIS...
ISSUED AT 330 AM EST SAT JAN 4 2014
A COLD FRONT WILL DROP DOWN INTO THE AREA TODAY AND SLOWLY MOVE
THROUGH THE AREA THROUGH THE DAY ON SUNDAY. SOME LIGHT SNOW WILL
DEVELOP ALONG THIS FRONT...AND WILL BECOME MORE WIDESPREAD THIS
EVENING AS IT PRESSES SOUTHEAST. ADDITIONAL SNOW WILL DEVELOP AND
MOVE ALONG THIS FRONT WITH A WAVE OF LOW PRESSURE ON SUNDAY AND
SUNDAY EVENING.
MUCH COLDER AIR WILL THEN OVERSPREAD THE AREA LATE SUNDAY AND INTO
MONDAY. TEMPERATURES WILL MAINLY FALL SUNDAY NIGHT AND MONDAY.
STRONG WINDS WILL COMBINE WITH THE COLD TO PRODUCE WIND CHILLS WELL
BELOW ZERO. THE AREA HAS NOT SEEN THE AIR THIS COLD AT LEAST FOR A
FEW YEARS. TEMPERATURES WILL MODERATE LATE NEXT WEEK.
&&
.UPDATE...
ISSUED AT 1051 AM EST SAT JAN 4 2014
I AM SERIOUSLY CONSIDERING EXPANDING THE WINTER STORM WARNING AT
LEAST ONE ROW OF COUNTIES FARTHER NORTH WITH THE AFTERNOON
FORECAST UPDATE. SEEMS TO ME THE MODEL CONSUS IS CONVERGING ON A
SOLUTION BETWEEN THE NAM AND THE GFS PUTTING THE HEAVIER
PRECIPITATION TONIGHT NEAR AND JUST SOUTH OF A LINE FROM NEAR
GRAND HAVEN TO GRAND RAPIDS TO ALMA. THE RAP 13Z AND NAM12 SHOW A
BAND OF .2 TO .4 QPF BY 12Z SUNDAY FROM ALONG THAT LINE...AS DOES
THE 12Z GFS. THIS SNOW BAND IS FGEN RELATED AND IS A REFLECTION
OF WHERE THE FRONT IS BETWEEN 850 AND 700 MB. WHICH TO ME
SUGGESTS HEAVY SNOW IS MORE THAN LIKELY ONE ROW OF COUNTIES
FATHER NORTH IN THE SHORT TERM. FOR NOW THOUGH I PLAN ON LEAVING
HEADLINES AS THEY ARE SINCE THE GFS IS STILL WELL SOUTH OF THE NAM
FOR SUNDAY AFTERNOON INTO SUNDAY NIGHT ON THE STORM QPF.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 330 AM EST SAT JAN 4 2014
WE WILL BE UPGRADING TO A WARNING FOR MOST OF THE AREA THAT WAS IN
THE WATCH. THE NW EDGE OF THE WATCH WILL BE TRANSITIONED TO AN
ADVISORY ALONG WITH SOME ADDITIONAL COUNTIES. THE MAIN PERIOD OF
CONCERN IN THE SHORT TERM IS FROM THIS EVENING INTO SUNDAY EVENING
WITH THE SNOW. THE WIND CHILL WATCH WILL BE MAINTAINED FOR THE TIME
BEING.
WE ARE EXPECTING SNOW TO BEGIN TO DEVELOP THIS MORNING ACROSS THE NW
CORNER OF THE CWFA. THE SNOW WILL START OUT RATHER LIGHT AS
THE AREA ALONG THE FRONT LIGHTS UP A BIT LIKELY AHEAD OF THE SHORT
WAVE THAT WILL APPROACH THE AREA FROM THE DAKOTAS. ALSO...THERE
LOOKS TO BE SOME LAKE ENHANCEMENT. DELTA T/S ARE NOT IN THE
TEENS...BUT THEY WILL BE ALMOST 10C WHICH IS USUALLY SUFFICIENT
ENOUGH FOR AT LEAST A SMALL BOOST FROM THE LAKE. THERE WILL ALSO BE
SOME ADDED CONVERGENCE FROM THE LAKE INFLUENCE THAT WILL ALSO HELP.
THE LIGHT SNOW WILL EXPAND A BIT THIS AFTERNOON AND THEN THIS
EVENING INTO THE CENTRAL PORTIONS OF THE AREA. THE AFOREMENTIONED
SHORT WAVE WILL INITIALLY ZIP TO THE NE OF THE CWFA AFTER 18Z TODAY.
WE WILL THEN SEE THE RRQ MOVE OVER THE AREA VIA A 140 KT JET STREAK
SOUTH OF JAMES BAY. THIS WILL ACT ON THE FRONT AND THE LIMITED LAKE
CONTRIBUTION TO SPREAD THE SNOW INLAND A BIT MORE. THE FRONT SHOULD
MOVE SE OF KGRR AFTER 00Z AND FOCUS THE BETTER SNOW DOWN THERE.
LIGHT SNOW WILL CONTINUE THEN ACROSS THE SE HALF OF THE CWFA LATER
TONIGHT AND EARLY SUN. WE LOSE THE UPPER JET DYNAMICS...BUT WE
CONTINUE WITH A GRADUAL ISENTROPIC ASCENT/OVERRUNNING SITUATION NW
OF THE FRONT THAT THEN STALLS OUT TO OUR SE. THIS FRONT WILL BE
AWAITING THE NEXT UPPER WAVE EXPECTED TO DIVE INTO THE SRN PLAINS
AROUND 12Z SUN BEFORE LIFTING NE TOWARD THE LOWER GREAT LAKES. THIS
WAVE WILL BRING ANOTHER ROUND OF SNOW ACROSS THE WARNING AREA SUN
AFTERNOON AND EVENING.
ONCE THE SYSTEM SNOW MOVES OUT SUN EVENING...WE WILL SEE NW FLOW
LAKE EFFECT BECOME ESTABLISHED WITH THE EXTREMELY COLD ARCTIC AIR
THAT WILL SPREAD ACROSS THE AREA.
.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 330 AM EST SAT JAN 4 2014
THE MAIN EMPHASIS IN THE LONG TERM CONTINUES TO BE ON THE BRUTALLY
COLD AIR MASS SWEEPING ACROSS MICHIGAN ON MONDAY AND TUESDAY. WIND
CHILLS ARE EXPECTED TO BE AROUND -25 OVER MOST OF THE AREA HOWEVER
VALUES ALONG THE I-94 CORRIDOR EAST OF KALAMAZOO MAY REACH AS LOW AS
-35 OR -40 MONDAY NIGHT WHERE A LK MI INFLUENCE PROBABLY WILL NOT BE
PRESENT AS SFC WINDS BECOME SOUTHWEST.
IN ADDITION TO THE SEVERE WIND CHILL READINGS... LAKE EFFECT SNOW
AND BLOWING SNOW WILL IMPACT THE AREA MONDAY AND TUESDAY.
ACCUMULATIONS WILL BE HELD DOWN DUE TO SMALL CRYSTAL SIZE BUT
VISIBILITIES SHOULD STILL BE GREATLY REDUCED AND ROADS WILL BE ICY
SINCE ROAD CHEMICALS WILL BE INEFFECTIVE WITH THE VERY COLD TEMPS.
THE REALLY COLD SFC AIR OF -10 TO -15 CURLING AROUND THE BOTTOM OF
LK MI INTO THE I-94 CORRIDOR REGION WILL LIKELY RESULT IN A NICE LOW
LEVEL CONVERGENCE/FGEN ZONE FOR THE LAKE EFFECT SNOW. A LENGTHY
EASTWARD/INLAND EXTENSION OF LAKE EFFECT SHOULD SET UP NEAR OR JUST
SOUTH OF THE I-96 CORRIDOR MONDAY NIGHT AND TUESDAY.
THE CORE OF THE COLDEST AIR LIFTS OUT TUESDAY NIGHT AND A MODERATING
TREND IN TEMPS IS EXPECTED FOR MID TO LATE WEEK. HIGHS BY FRIDAY
SHOULD BE UP NEAR 30. HOWEVER MORE LIGHT SNOW IS POSSIBLE WEDNESDAY
AND THURSDAY DUE TO WEAK WARM ADVECTION/ISENTROPIC LIFT PATTERN.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 655 AM EST SAT JAN 4 2014
IFR CONDITIONS IN SNOW AND BLOWING SNOW ARE EXPECTED TO DEVELOP AT
MKG BY NOON THEN CONTINUE THIS AFTERNOON BEFORE LETTING UP SOME
TONIGHT. CONDITIONS AT MKG SHOULD THEN TRANSITION TO MVFR THIS
EVENING AND THE STRONG SOUTHWEST WINDS CURRENTLY GUSTING TO 40 KTS
WILL DIMINISH CONSIDERABLY BY THAT TIME AS WELL.
GRR SHOULD ALSO SEE IFR CONDITIONS IN SNOW DEVELOPING THIS
AFTERNOON...THEN CONTINUING TONIGHT.
SOUTH AND EAST OF GRR... SNOW SHOULD HOLD OFF UNTIL AFTER 00Z
TONIGHT WITH IFR SNOW DEVELOPING AFTER 06Z AT AZO/BTL/LAN/JXN.
MUCH OF TODAY WILL ACTUALLY REMAIN VFR SOUTH AND EAST OF GRR WITH
SOUTHWEST WINDS GUSTING TO 30 KTS. WINDS EVERYWHERE WILL DIMINISH
TO LESS THAN 10 KTS TONIGHT.
&&
.MARINE...
ISSUED AT 1051 AM EST SAT JAN 4 2014
I HAVE DOWNGRADED THE GALE WARNING TO A SMALL CRAFT ADVISORY SINCE
WINDS ARE DIMINISHING AS I WRITE THIS. WE MAY NEED A GALE WARNING
AND FREEZING SPRAY WARNING SUNDAY NIGHT INTO MONDAY BUT WILL NOT
ISSUE THAT JUST YET.
&&
.HYDROLOGY...
ISSUED AT 315 PM EST FRI JAN 3 2014
A FLOOD ADVISORY IS IN EFFECT FOR THE FLAT RIVER AT SMYRNA. A
SUSPECTED ICE JAM UPSTREAM HAS CAUSED A SHARP RISE FOLLOWED BY A
SHARP DECLINE AT THE SMYRNA RIVER GAUGE. ICE JAMS CAN CAUSE RAPID
FLUCTUATIONS IN RIVER LEVELS.
RIVERS WILL CONTINUE GAINING ICE COVERAGE AND THICKNESS FOR THE
FORESEEABLE FUTURE. THOSE RIVERS THAT ICE OVER COMPLETELY WILL HAVE
A MINIMAL ICE JAM THREAT. RIVERS WITH JAGGED ICE BUILDUP ARE IN
DANGER OF EXPERIENCING JAMMING AND RAPID FLUCTUATIONS. 6 OR MORE
INCHES OF SNOW IS EXPECTED FOR SOUTHERN AND SOUTHEAST LOWER MICHIGAN
SATURDAY NIGHT THROUGH SUNDAY EVENING. A BLAST OF EXTREME COLD AIR
FOLLOWS THE SNOW ON SUNDAY NIGHT.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST
MONDAY FOR MIZ051-052-056>058-064.
WIND CHILL WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON FOR MIZ037>040-043>046-050>052-056>059-064>067-
071>074.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 AM EST MONDAY
FOR MIZ059-065>067-071>074.
LM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
LMZ844>849.
&&
UPDATE...WDM
SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...MEADE
AVIATION...MEADE
HYDROLOGY...EBW
MARINE...WDMHazardous weather outlook, Jan 4, 4:48 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 448 AM EST SAT JAN 4 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-050900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 448 AM EST SAT JAN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL IMPACT TRAVEL BEGINNING THIS AFTERNOON AND CONTINUING TONIGHT. THE SNOW THIS AFTERNOON WILL BE PRIMARILY FROM HOLLAND AND GRAND RAPIDS NORTHWARD THEN TONIGHT THE SNOW WILL BECOME SITUATED MOSTLY SOUTH OF A LINE FROM MUSKEGON TO MOUNT PLEASANT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SIGNIFICANT TRAVEL IMPACTS ARE LIKELY SUNDAY AND SUNDAY NIGHT... PARTICULARLY SOUTH OF A LINE FROM HOLLAND TO ALMA WHERE SNOW ACCUMULATIONS IN EXCESS OF 6 INCHES ARE LIKELY. DANGEROUSLY COLD AIR WITH WIND CHILLS OF 25 BELOW OR COLDER WILL IMPACT MICHIGAN MONDAY THROUGH TUESDAY MORNING. LAKE EFFECT SNOW AND BLOWING SNOW WILL ACCOMPANY THE BITTER COLD AIR EARLY NEXT WEEK... ESPECIALLY ALONG AND WEST OF A CADILLAC TO KALAMAZOO LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-050900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 448 AM EST SAT JAN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SOUTHWEST GALES WILL DIMINISH THIS AFTERNOON BUT WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS AND WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT. GALE FORCE WINDS FROM THE NORTHWEST AND HEAVY FREEZING SPRAY ARE POSSIBLE BEGINNING LATE SUNDAY NIGHT AND CONTINUING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:36 AM EST | Winter Storm Warning | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 11 more | 4 days |
| Jan 4, 3:36 AM EST | Winter Weather Advisory | GRR | Allegan, Calhoun, Clare, Clinton, Eaton, Gratiot and 14 more | 4 days |
| Jan 4, 3:03 PM EST | Gale Warning | GRR | 3 days | |
| Jan 4, 3:03 PM EST | Heavy Freezing Spray Warning | GRR | 3 days |
Nearby
Small Craft Advisories in Michigan, 2014Every small craft advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.